Texas, 2019

Hail in Texas, July 10, 2019

July 10, 2019 · NWS EWX · 1 event in 1 county or zone

A weak upper level shortwave trough triggered isolated thunderstorms. One of these storms produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level shortwave trough triggered isolated thunderstorms. One of these storms produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 10, 1:45 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 1:45 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 PM CDT Wed Jul 10 2019

.SHORT TERM (Tonight through Thursday Night)...

Clear skies across the region with the subtropical ridge centered
over New Mexico and Colorado. The region is still seeing synoptic
scale influence from this ridge with subsidence occurring over most
of the state. Shortwave trough that is progressing over the midwest
is dragging a frontal boundary over the Texas Panhandle. While this
front is not expected to make it this far south, residual midlevel
moisture from convection over north TX should bring, at best,
marginal instability towards the area. This has been picked up by a
few of the convective allowing models. As a result, kept low POPs in
for areas across the Rio Grande, southern Edwards Plateau, and the
Hill Country for the overnight hours tonight in the event that any
outflows developing ahead of this boundary make it this far south.

On Thursday, the area will see an increase in precipitable water with
the influx of Gulf moisture pooled over East TX. In conjunction with
the increase of moisture, daytime heating will lead to a good chance
for scattered showers and thunderstorms. This will act to keep
temperatures down a few degrees depending on where convection
develops.

&&

.LONG TERM (Friday through Wednesday)...

The end of the forecast period is highly dependent on the Potential
Tropical Cyclone Two that is currently in the NE Gulf of Mexico. Most
models favor a westward track toward the Louisiana/ eastern TX
coastline, but there are a few outliers that bring the system a
little farther west. If the latter were to take place, the region
could expect much higher rain chances for the long term period,
specifically Saturday and Sunday. Again, this scenario is an outlier
and general model consensus keeps South Central TX on the far western
side of the system where we expect little to no rain. After Thursday
and Friday, rain chances fall off for the remainder of the forecast.

By Sunday, the tropical system should be well to our northeast
leaving the region in a pressure gradient between the closed off low
to the NE and the suppressed subtropical ridge to the west. This
leaves the region in NE flow throughout the vertical column which
should keep temperatures from climbing too high and rain chances low.
Forecasted high temperatures for Sunday and Monday are in the low to
mid 90's and near 100 out west.

Subtropical ridge builds back in for the end of the period with a
dry and warming trend taking hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  95  77  95  76 /  30  50  10  20  -
Austin Bergstrom Intl Airport  76  95  77  95  76 /  30  50  10  20  -
New Braunfels Muni Airport     75  95  77  95  75 /  30  50  20  20  -
Burnet Muni Airport            75  93  74  94  74 /  30  50  10  10   0
Del Rio Intl Airport           77  95  75  96  75 /  10  50  20  20  -
Georgetown Muni Airport        76  93  76  94  75 /  30  50  10  10   0
Hondo Muni Airport             76  97  76  95  75 /  20  50  20  20  -
San Marcos Muni Airport        75  94  77  95  75 /  30  50  20  20  -
La Grange - Fayette Regional   77  95  78  96  77 /  20  40  20  30  10
San Antonio Intl Airport       77  96  77  96  77 /  20  50  20  20  -
Stinson Muni Airport           77  96  77  96  77 /  20  50  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...EWilliams
Public Service/Data Collection...33
Hazardous weather outlook, Jul 10, 2:04 AM CST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CDT Wed Jul 10 2019

TXZ171>173-183>194-202>209-217>225-228-111200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Afternoon heat index values will be between 104 and 108 for
locations outside the Hill Country. In addition, some evening
storms will be possible and the strongest activity could produce
gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 10, 4:00 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT Wed Jul 10 2019

TXZ184-102245-
Edwards TX-
500 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 545
PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocksprings, moving northwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3004 9999 2988 10010 2996 10041 3025 10019
TIME...MOT...LOC 2200Z 130DEG 7KT 3002 10013

AAT
Special weather statement, Jul 10, 4:36 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Wed Jul 10 2019

TXZ184-185-102315-
Edwards TX-Real TX-
536 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS AND REAL COUNTIES
UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a isolated strong
thunderstorms 14 miles east of Rocksprings, moving east at 10 mph.
Other isolated storms were located to the north of Barksdale and
Camp Wood.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocksprings, Leakey, Camp Wood, Barksdale, Tuff, Rio Frio, Vance,
Us-377 Near The Kimble-Edwards County Line, Prade Ranch and Devil's
Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3029 9976 3008 9976 3007 9972 2963 9967
      2963 10025 3029 10024
TIME...MOT...LOC 2234Z 270DEG 7KT 3005 9998

AAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Real

When
July 10, 5:14 PM CST
Where
Real County, 12.8 mi NW of Prade Ranch
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.020, -99.890

A thunderstorm produced penny size hail in northern Real County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845938.